Iowa, 2012

Hail and Damaging Winds in Iowa, May 19, 2012

May 19, 2012 · NWS FSD · 12 events in 2 counties and zones

Thunderstorm produced large hail and damaging winds at several locations in Woodbury and Cherokee Counties in northwest Iowa during the evening of May 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorm produced large hail and damaging winds at several locations in Woodbury and Cherokee Counties in northwest Iowa during the evening of May 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 5:44 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 19, 5:44 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT SAT MAY 19 2012

.DISCUSSION.../ISSUED AT 250 PM CDT/
PRETTY STRONG SHORTWAVE MOVING NORTHEAST INTO THE NORTHERN PLAINS
STATES THIS AFTERNOON AND INTO THE EVENING.  AS IT PULLS
NORTHEAST...SHOWERS AND STORMS WILL BECOME MORE NUMEROUS. SHEAR
PROFILE CONTINUES TO BE LESS THAN IMPRESSIVE...SO DONT EXPECT MORE
THAN AN ISOLATED SEVERE STORM THAT MAY PRODUCE QUARTER SIZE
HAIL...BUT THAT SHOULD EVEN BE A REACH.  DECREASED RAINFALL AMOUNTS
SOMEWHAT DUE TO LESS MOISTURE IN PLACE THAN WHAT WAS EXPECTED.  MOST
OF THE PRECIPITATION WILL BE PULLING OFF TO THE EAST-NORTHEAST AFTER
MIDNIGHT.  STILL MAY SEE A FEW RENEGADE SHOWERS AFTER THAT TIME BUT
HEAVIEST PRECIP SHOULD FALL BEFORE 08Z IN CWA.

A FEW SHOWERS MAY LINGER IN THE NORTHEAST CORNER OF THE FORECAST
AREA...EAST TO NORTH OF FSD...EARLY TUESDAY MORNING. OTHERWISE WITH
UPPER SYSTEM PULLING AWAY AND NO DECENT RESERVOIR OF COLD AIR ALOFT
OR CONTINUING INSTABILITY SUCH AS AN UPPER LOW BEHIND SYSTEM...
DRYING AND SUBSIDENCE SHOULD REIGN. THIS WILL BRING STEADILY
DECREASING CLOUDS. TEMPERATURES WILL BE COOL BUT SLIGHTLY LESS COOL
THAN WE HAD EARLIER FOR SUNDAY...IN FACT PRETTY CLOSE TO NORMAL. A
DRY REGIME SHOULD CONTINUE THROUGH TUESDAY AS WE TRANSFER FROM LIGHT
WINDS TO STRONG SOUTHERLY WINDS IN A WARM ADVECTION PATTERN. THE
LIGHT WINDS SUNDAY NIGHT WILL LEAD TO LOW READINGS GENERALLY 40 TO
45. PATCHY FOG ALSO SEEMS POSSIBLE UNDER THESE SEMI IDEAL COOLING
CONDITIONS...BUT WILL HOLD OFF FOR NOW GIVEN THE NON GENERAL NATURE
OF SUCH FOG AND THE SHORTENING NIGHTTIME PERIOD. THEN TOP THE
WARMING AND INCREASING WINDS...WHICH SHOULD BECOME QUITE STRONG FOR
TUESDAY...STRONG ENOUGH PERHAPS TO BRING A NEED FOR A WIND ADVISORY
WEST...AGAIN WILL HOLD OFF FOR NOW. AIR SHOULD BE CAPPED AND DRY
ENOUGH THROUGH TUESDAY DAYTIME TO PRECLUDE THUNDERSTORMS IN THIS
WARM ADVECTION PATTERN.

EXTENDED PERIOD WEDNESDAY THROUGH SATURDAY IS HIGHLY UNCERTAIN.
CURRENT MODELS SUGGEST A FRONTAL PASSAGE TUESDAY NIGHT WITH A
THUNDERSTORM THREAT...THEN A BREAK BEHIND FRONT UNTIL UPPER RIDGING
BRINGS BACK WARM AND MOISTURE ADVECTION AFTER A DAY OR SO. PREVIOUS
MODELS HAVE MADE THIS LESS OF A BREAK AND MODELS HAVE BEEN
OSCILLATING...SO WILL KEEP SOME MENTION OF THUNDERSTORMS EACH DAY.
MILD TEMPERATURES BEHIND COLD FRONT WEDNESDAY SHOULD TURN TO
INCREASING WARMTH AND HUMIDITY BY FRIDAY OR SATURDAY. THIS DOES SEEM
TO BE ONE CONSENSUS...THAT A REAL SUMMER MAY ARRIVE BY NEXT WEEKEND.
THE BIG QUESTION IS WILL IT BE WARM HUMID AND STORMY...OR WILL THE
RIDGING BE STRONG ENOUGH TO LEAD TO HOT HUMID AND CAPPED.

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
SHOWERS/THUNDERSTORMS FILLING IN ACROSS EASTERN NEBRASKA AS UPPER
WAVE LIFTS NORTHEAST THROUGH THE CENTRAL PLAINS. THIS PRECIPITATION
WILL LIFT NORTH-NORTHEAST ACROSS THIS FORECAST AREA THIS EVENING...
WITH MAINLY ELEVATED SHOWERS IN WESTERN AREAS...WHILE THUNDER MORE
LIKELY ALONG/EAST OF LAKE ANDES-DE SMET LINE THROUGH 04Z-06Z. MVFR
TO IFR VISIBILITY/CEILINGS LIKELY WITH THUNDERSTORMS...ESPECIALLY
EAST OF IA/MN STATE HIGHWAY 60 WHERE STRONGEST STORMS ARE MORE
LIKELY THROUGH THE EVENING. INSTABILITY AND ASSOCIATED TSRA COVERAGE
SHOULD DIMINISH AFTER 06Z. HOWEVER AREAS OF RAIN/MVFR CEILINGS COULD
LINGER EAST OF THAT LAKE ANDES-DE SMET LINE MUCH OF THE NIGHT. BY
14Z SUNDAY...IMPROVEMENT TO WIDESPREAD VFR CONDITIONS EXPECTED AS
HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 19, 9:43 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 AM CDT SAT MAY 19 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1043 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN AREAS OF
NORTH CENTRAL NEBRASKA AND THEN MOVE NORTHEAST INTO CENTRAL AND
EASTERN SOUTH DAKOTA LATER THIS AFTERNOON.  THESE STORMS ARE
EXPECTED TO SLOWLY SPREAD EAST TONIGHT INTO SUNDAY MORNING.
SEVERE WEATHER IS NOT EXPECTED WITH THE STORMS THAT DEVELOP...BUT
CANT RULE OUT THE POSSIBILITY OF FEW STORMS PRODUCING HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SEVERE WEATHER ACROSS THE REGION THE LATTER
HALF OF THE WEEK...BEGINNING WEDNESDAY EVENING. THERE IS STILL
SOME UNCERTAINTY ON HOW THE WEATHER PATTERN IS GOING TO EVOLVE AT
THIS POINT...BUT THE POTENTIAL EXISTS FOR PERIODS OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Omaha radar (KOAX), 122 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail, 1 heavy rain. Local standard time, as filed.

Hail, Woodbury

When
May 19, 6:49 PM CST
Where
Woodbury County, 3.44 mi SW of Anthon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.360, -95.910

Hail, Woodbury

When
May 19, 7:00 PM CST
Where
Woodbury County, 5.04 mi WSW of Anthon
Measured
0.75 in hail
Reported by
Public
Coordinates
42.370, -95.960

Penny size hail was accompanied by one inch of rain.

Hail, Woodbury

When
May 19, 7:00 PM CST
Where
Woodbury County, 3.83 mi WSW of Anthon
Measured
1 in hail
Reported by
Public
Coordinates
42.380, -95.940

Thunderstorm Wind, Woodbury

When
May 19, 8:06 PM CST
Where
Woodbury County, 3.14 mi ESE of Anthon
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.390, -95.810

Thunderstorm winds caused an unknown amount of tree damage.

Hail, Woodbury

When
May 19, 8:20 PM CST
Where
Woodbury County, 2.58 mi SW of Correctionville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.450, -95.830

Large hail was accompanied by heavy rain and estimated 60 mph wind gusts.

Thunderstorm Wind, Woodbury

When
May 19, 8:20 PM CST
Where
Woodbury County, 2.58 mi SW of Correctionville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.450, -95.830

Thunderstorm winds caused tree and power line damage, knocking out local power. The winds were accompanied by quarter size hail and heavy rain.

Thunderstorm Wind, Woodbury

When
May 19, 8:20 PM CST
Where
Woodbury County, 3.49 mi S of Correctionville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.430, -95.790

Thunderstorm winds blew a barn onto a road.

Thunderstorm Wind, Woodbury

When
May 19, 8:21 PM CST
Where
Woodbury County, 1.02 mi E of Correctionville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.480, -95.780

Thunderstorm winds caused tree damage, including several trees blown down. At least two homes were damaged by falling trees.

Thunderstorm Wind, Cherokee

When
May 19, 8:30 PM CST
Where
Cherokee County, 0.69 mi N of Washta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.580, -95.720

Thunderstorm winds caused tree damage, including several trees blown down.

Thunderstorm Wind, Cherokee

When
May 19, 8:32 PM CST
Where
Cherokee County, 1.02 mi W of Quimby
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.630, -95.650

Thunderstorm winds destroyed a lean-to shed, blew away shingles, and caused tree damage, including the top of one tree blown down.

Heavy Rain, Woodbury

When
May 19, 8:55 PM CST
Where
Woodbury County, 4.13 mi WSW of Anthon
Reported by
Public
Coordinates
42.370, -95.940

Heavy rainfall of 4.20 inches washed out a driveway.

Thunderstorm Wind, Cherokee

When
May 19, 8:55 PM CST
Where
Cherokee County, 0.51 mi W of Marcus
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.820, -95.810

Thunderstorm winds caused tree damage, including some trees blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383668, 383669, 383670, 383671, 383672, 383673, 383674, 383675, 383676, 383677, 383678, 383680.